Alert archive / Oklahoma / Special Weather Statements in 2018

Special Weather Statement, NWS Tulsa, OK

August 9, 2018Ottawa County, Oklahoma

NWS Tulsa, OK issued this special weather statement at Aug 9, 2018, 4:49 PM CDT for Ottawa County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 4:49 PM CDT (21:49 UTC)
Expired
Aug 9, 2018, 5:15 PM CDT
In force
26 min
Issued by
NWS Tulsa, OK

County Ottawa County, OK

The radar

The Tulsa radar (KINX), 102 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS84 KTSA 092149
SPSTSA

Special Weather Statement
National Weather Service Tulsa OK
449 PM CDT THU AUG 9 2018
 
OKZ058-092215-
Ottawa OK-
449 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA COUNTY UNTIL
515 PM CDT...

At 448 PM CDT, a strong thunderstorm was located over Treece, moving
south at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations in or near the path include...
Miami...                          Baxter Springs...
Commerce...                       Quapaw...
Treece...                         Picher...
Ottawa...                         Cardin...

This includes Interstate 44 between mile markers 308 and 317.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3682 9473 3688 9500 3694 9500 3695 9499
      3696 9501 3700 9498 3700 9472
TIME...MOT...LOC 2148Z 015DEG 4KT 3699 9485 

$$

Lacy

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:58 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 9, 2:58 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
258 PM CDT Thu Aug 9 2018

.DISCUSSION...
Upper low, clearly seen in the water vapor imagery this afternoon
moving into far southwest MO, will continue drifting ESE. Could
see a few isolated thunderstorms develop across far northeast
Oklahoma or northwest Arkansas. Steep low level lapse rates could
allow for brief downburst potential but activity should quickly
dissipate early this evening with the loss of surface heating.

Next upper trough, currently over ND/SD will dive south through
the central plains tonight into Friday.  A weak frontal boundary
will approach from the north Friday afternoon/evening with
isolated showers/thunderstorms again possible. Upper trough still
forecast to stall as upper low over the Texas panhandle on Saturday.
NAM hinting at the potential for smaller scale MCV development
ahead of upper low from thunderstorm complex over north Texas.
This feature may lift north into the area Saturday afternoon,
providing scattered thunderstorm development, which would be
aided by peak heating.

Best precipitation chances still appear to be Sunday through
the middle part of next week as upper low becomes more elongated
and begins a slow progression eastward. PWAT values will continue
to increase to around 2 inches by Wednesday with locally heavy
rainfall possible in the stronger thunderstorm bands. High
temperatures should remain several degrees below normal through
the early to middle part of next week with the extensive cloud
cover/precip expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  95  70  93 /  10  20  20  30
FSM   71  95  71  92 /  10  20  20  30
MLC   70  93  70  90 /   0  10  20  30
BVO   67  94  64  92 /  20  20  20  30
FYV   65  91  66  91 /  20  20  20  30
BYV   68  93  68  92 /  20  20  20  30
MKO   69  93  70  91 /  10  20  20  20
MIO   68  93  68  92 /  20  20  20  30
F10   70  93  70  91 /   0  10  20  20
HHW   71  94  72  91 /  10  20  20  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....12
Hazardous weather outlook, Aug 9, 2:50 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
250 PM CDT Thu Aug 9 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
250 PM CDT Thu Aug 9 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORMS.
	RISK...Limited.
	AREA...Far northeast Oklahoma into northwest Arkansas.
	ONSET...After 330 PM.

DISCUSSION...

A limited or isolated damaging wind threat exists with thunderstorms
this afternoon.

Isolated to scattered thunderstorms over southwest Missouri and
southeast Kansas may drift down into far northeast Oklahoma and
northwest Arkansas this afternoon. Isolated storm development is
also possible in this region. The strongest storms could produce
damaging microbursts.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY through WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
An unsettled weather pattern will continue through the weekend
and early next week. Thunderstorm chances will exist most every
day, however Friday and Saturday will offer the lowest chances
with increasing chances for the first part of next week.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Aug 9, 4:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
449 PM CDT THU AUG 9 2018

OKZ058-092215-
Ottawa OK-
449 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA COUNTY UNTIL
515 PM CDT...

At 448 PM CDT, a strong thunderstorm was located over Treece, moving
south at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations in or near the path include...
Miami...                          Baxter Springs...
Commerce...                       Quapaw...
Treece...                         Picher...
Ottawa...                         Cardin...

This includes Interstate 44 between mile markers 308 and 317.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3682 9473 3688 9500 3694 9500 3695 9499
      3696 9501 3700 9498 3700 9472
TIME...MOT...LOC 2148Z 015DEG 4KT 3699 9485

Lacy

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:30 PM CDTSpecial Weather StatementTSAOttawa30 min
Aug 9, 6:09 PM CDTSevere Thunderstorm WarningTSABenton, Carroll24 min
Aug 9, 6:30 PM CDTSpecial Weather StatementTSABenton30 min
Aug 9, 6:35 PM CDTSpecial Weather StatementTSABenton25 min
Aug 9, 6:48 PM CDTSevere Thunderstorm WarningTSABenton27 min

Nearby

Special Weather Statements in Oklahoma, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.